Alert archive / Minnesota / Blizzard Warnings in 2016
Blizzard Warning 1, NWS Duluth, MN
NWS Duluth, MN issued this blizzard warning at Nov 18, 2016, 1:36 PM CST for 4 counties in Minnesota. It was in force for 6 hr. 24 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 18, 2016, 1:36 PM CST (19:36 UTC)
- Expired
- Nov 18, 2016, 7:16 PM CST
- In force
- 6 hr
- Issued by
- NWS Duluth, MN
Counties Aitkin County, MN, Cass County, MN, Crow Wing County, MN, Itasca County, MN
The radar
The Duluth radar (KDLH), 126 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 18, 1:51 PM CST | SNOW 13.8 | 4 Ese Casino, MN | . THE DURATION OF THE SNOW EVENT WAS 6 HOURS 30 MINUTES. |
| Nov 18, 2:23 PM CST | SNOW 12 | 8 Nnw Coleraine, MN | 5 INCHES FELL BETWEEN 12:35 PM AND 2:20 PM. |
| Nov 18, 2:40 PM CST | SNOW 15 | Keewatin, MN | . |
| Nov 18, 2:41 PM CST | SNOW 15.5 | Lake Shore, MN | . |
| Nov 18, 2:48 PM CST | SNOW 16 | 1 Ene Longville, MN | . |
| Nov 18, 2:50 PM CST | SNOW 9.5 | 2 N Barrows, MN | . |
| Nov 18, 2:59 PM CST | SNOW 16 | 11 Ene Marcell, MN | . |
| Nov 18, 3:00 PM CST | SNOW 14.5 | 2 Wsw Grand Rapids, MN | . |
| Nov 18, 3:00 PM CST | SNOW 145 | 2 Wsw Grand Rapids, MN | . |
| Nov 18, 3:08 PM CST | SNOW 10 | 2 Nne Brainerd, MN | . |
| Nov 18, 3:20 PM CST | SNOW 11.8 | La Prairie, MN | . THE DURATION OF THE SNOW EVENT WAS 8 HOURS. |
| Nov 18, 4:06 PM CST | HEAVY SNOW 15 | 2 Sw Blackberry, MN | STILL SNOWING. POWER IS OUT. |
| Nov 18, 4:06 PM CST | HEAVY SNOW 15 | 2 Sw Blackberry, MN | STILL SNOWING. POWER IS OUT. && |
| Nov 18, 4:18 PM CST | SNOW 20 | 5 E Leader, MN | STILL SNOWING. BRANCHES DOWN. |
| Nov 18, 4:22 PM CST | SNOW 9 | 1 Ene Wolford, MN | . |
| Nov 18, 4:38 PM CST | SNOW 14 | Grand Rapids, MN | . |
| Nov 18, 4:45 PM CST | SNOW 16 | Bigfork, MN | BARELY SNOWING NOW. |
| Nov 18, 5:16 PM CST | SNOW 8 | Motley, MN | . |
| Nov 18, 5:20 PM CST | SNOW 7.5 | 3 N Brainerd, MN | SNOW IS BECOMING LIGHTER. |
| Nov 18, 5:30 PM CST | SNOW 12 | 3 E Motley, MN | WHITEOUT CONDITIONS OCCURRING. |
| Nov 18, 5:38 PM CST | SNOW 18 | 4 Ssw Tobique, MN | . |
| Nov 18, 6:44 PM CST | SNOW 7 | 2 W Palisade, MN | . |
| Nov 18, 7:25 PM CST | SNOW 10 | 3 Ne Brainerd, MN | . |
| Nov 18, 7:25 PM CST | SNOW 10 | 3 Ne Brainerd, MN | AT THE BRAINERD AIRPORT. && |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 7.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 668 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
386 WWUS43 KDLH 181936 WSWDLH URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 136 PM CST FRI NOV 18 2016 ...WINTER STORM WILL AFFECT THE NORTHLAND INTO SATURDAY... NO TRAVEL ADVISED DUE TO BLIZZARD CONDITIONS AND HEAVY SNOWFALL FROM THE BRAINERD LAKES AREA...TO AITKIN...AND NORTH TO GRAND RAPIDS. MNZ018-025-026-033>036-190545- /O.UPG.KDLH.WS.W.0004.000000T0000Z-161119T0600Z/ /O.NEW.KDLH.BZ.W.0001.161118T1936Z-161119T0600Z/ NORTH ITASCA-NORTH CASS-SOUTH ITASCA-SOUTH CASS-CROW WING- NORTHERN AITKIN-SOUTH AITKIN- INCLUDING THE CITIES OF...BIGFORK...WALKER...GRAND RAPIDS... PINE RIVER...BRAINERD...HILL CITY...AITKIN 136 PM CST FRI NOV 18 2016 ...BLIZZARD WARNING IN EFFECT UNTIL MIDNIGHT CST TONIGHT... THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT CST TONIGHT. * LOCATIONS...MARCELL...GRAND RAPIDS...HILL CITY...BRAINERD...AND AITKIN. * TIMING...THROUGH THIS EVENING. * SNOW ACCUMULATIONS...A FOOT OR MORE. * WINDS...NORTH 20 MPH WITH GUSTS TO 40 MPH. * VISIBILITIES...WHITE OUT CONDITIONS ALONG HIGHWAY 169 FROM GRAND RAPIDS TO AITKIN...AND ALONG HIGHWAY 210 IN THE BRAINERD LAKES AREA. * IMPACTS...THE MINNESOTA DEPARTMENT OF TRANSPORTATION IS ADVISING NO TRAVEL IN THIS AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS BLIZZARD WARNING MEAN BLIZZARD CONDITIONS ARE OCCURRING. THE COMBINATION OF HEAVY SNOW AND STRONG WINDS HAVE RESULTED IN WIDESPREAD WHITE OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. && $$ MNZ010-190545- /O.CON.KDLH.WS.W.0004.000000T0000Z-161119T0600Z/ KOOCHICHING- INCLUDING THE CITY OF...INTERNATIONAL FALLS 136 PM CST FRI NOV 18 2016 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * LOCATIONS...INTERNATIONAL FALLS. * TIMING...THROUGH THIS EVENING. * SNOW ACCUMULATIONS...4 TO 8 INCHES. * WINDS...NORTH 15 MPH WITH GUSTS UP TO 30 MPH. * VISIBILITIES...ONE-HALF MILE OR LESS AT TIMES. * IMPACTS...ROAD CONDITIONS WILL CONTINUE TO DETERIORATE THROUGHOUT THE DAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS WINTER STORM WARNING MEANS HEAVY SNOW ACCUMULATION WILL RESULT IN SNOW COVERED ROADS AND REDUCED VISIBILITY. IF YOU MUST TRAVEL...EXERCISE EXTREME CAUTION AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION. && $$ MNZ011-012-019-190545- /O.CON.KDLH.WS.W.0004.000000T0000Z-161119T1200Z/ NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-CENTRAL ST. LOUIS- INCLUDING THE CITIES OF...ELY...ISABELLA...HIBBING 136 PM CST FRI NOV 18 2016 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST SATURDAY... * LOCATIONS...ORR...HIBBING...ELY...ISABELLA AND GRAND MARIAS. * TIMING...THROUGH TONIGHT. * SNOW ACCUMULATIONS...12 TO 16 INCHES. LOCALLY HIGHER AMOUNTS. * WINDS...NORTH 20 MPH WITH GUSTS UP TO 30 MPH. * VISIBILITIES...ONE-HALF MILE OR LESS AT TIMES. * IMPACTS...EXPECT DANGEROUS OR IMPOSSIBLE TRAVEL CONDITIONS THROUGH THE EVENING. THE MINNESOTA DEPARTMENT OF TRANSPORTATION IS ADVISING NO TRAVEL BETWEEN HIBBING...ELY AND ISABELLA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS WINTER STORM WARNING MEANS HEAVY SNOW ACCUMULATION WILL RESULT IN SNOW COVERED ROADS AND VISIBILITY LESS THAN A HALF MILE AT TIMES. && $$ MNZ020-021-037-190545- /O.CON.KDLH.WS.W.0004.000000T0000Z-161119T1200Z/ SOUTHERN LAKE/NORTH SHORE-SOUTHERN COOK/NORTH SHORE- CARLTON/SOUTH ST. LOUIS- INCLUDING THE CITIES OF...TWO HARBORS...SILVER BAY... GRAND MARAIS...DULUTH 136 PM CST FRI NOV 18 2016 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST SATURDAY... * LOCATIONS...TWO HARBORS...SILVER BAY...GRAND MARAIS...DULUTH... CLOQUET...MOOSE LAKE...PINE CITY... AND HINCKLEY. * TIMING...THIS MORNING THROUGH LATE TONIGHT. * SNOW ACCUMULATIONS...6 TO 10 INCHES. * WINDS...NORTH 20 MPH WITH GUSTS UP TO 35 MPH. * VISIBILITIES...ONE-HALF MILE OR LESS AT TIMES. * IMPACTS...INTENSE SNOWFALL RATES OF A FEW INCHES AN HOUR WILL RESULT IN DANGEROUS OR IMPOSSIBLE TRAVEL CONDITIONS AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS WINTER STORM WARNING MEANS HEAVY SNOW ACCUMULATION WILL RESULT IN SNOW COVERED ROADS AND VISIBILITY LESS THAN A QUARTER MILE AT TIMES. IF YOU MUST TRAVEL...EXERCISE EXTREME CAUTION AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION. && $$ WIZ004-190545- /O.CON.KDLH.WS.W.0004.161119T0000Z-161119T2100Z/ IRON- INCLUDING THE CITY OF...HURLEY 136 PM CST FRI NOV 18 2016 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 3 PM CST SATURDAY... * LOCATIONS...IRON COUNTY WISCONSIN...INCLUDING THE CITY OF HURLEY. * TIMING...THIS EVENING THROUGH MID AFTERNOON SATURDAY. * SNOW ACCUMULATIONS...4 TO 8 INCHES. * WINDS...NORTHWEST 20 MPH WITH GUSTS TO 40 MPH. * VISIBILITIES...ONE HALF MILE OR LESS AT TIMES. * IMPACTS...RAIN WILL CHANGE TO SNOW THIS EVENING...RESULTING IN RAPIDLY DETERIORATING TRAVEL CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS HEAVY SNOW ACCUMULATION IS ANTICIPATED...AND THAT SNOWFALL RATES OF ONE INCH PER HOUR OR GREATER CAN BE EXPECTED AT TIMES. EXPECT SNOW COVERED ROADS AND VISIBILITY LESS THAN A QUARTER MILE. IF YOU MUST TRAVEL...EXERCISE EXTREME CAUTION AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION. && $$ MNZ038-WIZ001>003-006-190545- /O.CON.KDLH.WW.Y.0017.000000T0000Z-161119T1200Z/ PINE-DOUGLAS-BAYFIELD-ASHLAND-BURNETT- INCLUDING THE CITIES OF...PINE CITY...HINCKLEY...SUPERIOR... WASHBURN...BAYFIELD...ASHLAND...GRANTSBURG 136 PM CST FRI NOV 18 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST SATURDAY... * LOCATIONS...PINE CITY...HINCKLEY...SUPERIOR...WASHBURN... BAYFIELD AND ASHLAND. * TIMING...NOON TODAY THROUGH LATE TONIGHT. * SNOW ACCUMULATIONS...3 TO 5 INCHES. * WINDS...NORTH 20 TO 30 MPH WITH GUSTS UP TO 40 MPH. * VISIBILITIES...ONE-HALF MILE OR LESS AT TIMES. * IMPACTS...RAIN WILL CHANGE TO SNOW THIS AFTERNOON...RESULTING IN RAPIDLY DETERIORATING TRAVEL CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT ACCUMULATING SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND REDUCED VISIBILITY...AND USE CAUTION WHILE DRIVING. ALLOW EXTRA TIME TO REACH YOUR DESTINATION. && $$ GRANING
1 follow-up statement
908 WWUS43 KDLH 190116 WSWDLH URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 716 PM CST FRI NOV 18 2016 ...WINTER STORM WILL AFFECT THE NORTHLAND INTO SATURDAY... MNZ018-025-026-033>036-190230- /O.CAN.KDLH.BZ.W.0001.000000T0000Z-161119T0600Z/ NORTH ITASCA-NORTH CASS-SOUTH ITASCA-SOUTH CASS-CROW WING- NORTHERN AITKIN-SOUTH AITKIN- INCLUDING THE CITIES OF...BIGFORK...WALKER...GRAND RAPIDS... PINE RIVER...BRAINERD...HILL CITY...AITKIN 716 PM CST FRI NOV 18 2016 ...BLIZZARD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DULUTH HAS CANCELLED THE BLIZZARD WARNING. LIGHT SNOW WILL CONTINUE FOR A FEW MORE HOURS BEFORE ENDING. BLIZZARD CONDITIONS ARE NO LONGER EXPECTED. $$ MNZ010-190600- /O.CON.KDLH.WS.W.0004.000000T0000Z-161119T0600Z/ KOOCHICHING- INCLUDING THE CITY OF...INTERNATIONAL FALLS 716 PM CST FRI NOV 18 2016 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * LOCATIONS...INTERNATIONAL FALLS. * TIMING...THROUGH THIS EVENING. * TOTAL SNOW ACCUMULATIONS...4 TO 6 INCHES. * WINDS...NORTHWEST 10 TO 15 MPH WITH GUSTS UP TO 25 MPH. * VISIBILITIES...ONE-HALF MILE OR LESS AT TIMES. * IMPACTS...ROAD CONDITIONS WILL CONTINUE TO DETERIORATE THROUGHOUT THE DAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS WINTER STORM WARNING MEANS HEAVY SNOW ACCUMULATION WILL RESULT IN SNOW COVERED ROADS AND REDUCED VISIBILITY. IF YOU MUST TRAVEL...EXERCISE EXTREME CAUTION AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION. && $$ MNZ011-012-019-191130- /O.CON.KDLH.WS.W.0004.000000T0000Z-161119T1200Z/ NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-CENTRAL ST. LOUIS- INCLUDING THE CITIES OF...ELY...ISABELLA...HIBBING 716 PM CST FRI NOV 18 2016 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST SATURDAY... * LOCATIONS...ORR...HIBBING...ELY...ISABELLA AND GRAND MARIAS. * TIMING...THROUGH TONIGHT. * TOTAL SNOW ACCUMULATIONS...12 TO 24 INCHES. * WINDS...NORTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH. * VISIBILITIES...ONE-HALF MILE OR LESS AT TIMES. * IMPACTS...EXPECT DANGEROUS OR IMPOSSIBLE TRAVEL CONDITIONS THROUGH THE EVENING. THE MINNESOTA DEPARTMENT OF TRANSPORTATION IS ADVISING NO TRAVEL BETWEEN HIBBING...ELY AND ISABELLA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS WINTER STORM WARNING MEANS HEAVY SNOW ACCUMULATION WILL RESULT IN SNOW COVERED ROADS AND VISIBILITY LESS THAN A HALF MILE AT TIMES. && $$ MNZ020-021-037-191130- /O.CON.KDLH.WS.W.0004.000000T0000Z-161119T1200Z/ SOUTHERN LAKE/NORTH SHORE-SOUTHERN COOK/NORTH SHORE- CARLTON/SOUTH ST. LOUIS- INCLUDING THE CITIES OF...TWO HARBORS...SILVER BAY... GRAND MARAIS...DULUTH 716 PM CST FRI NOV 18 2016 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST SATURDAY... * LOCATIONS...TWO HARBORS...SILVER BAY...GRAND MARAIS...DULUTH... CLOQUET...MOOSE LAKE...PINE CITY... AND HINCKLEY. * TIMING...THIS MORNING THROUGH LATE TONIGHT. * TOTAL SNOW ACCUMULATIONS...6 TO 10 INCHES. * WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH. * VISIBILITIES...ONE-HALF MILE OR LESS AT TIMES. * IMPACTS...INTENSE SNOWFALL RATES OF A FEW INCHES AN HOUR WILL RESULT IN DANGEROUS OR IMPOSSIBLE TRAVEL CONDITIONS AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS WINTER STORM WARNING MEANS HEAVY SNOW ACCUMULATION WILL RESULT IN SNOW COVERED ROADS AND VISIBILITY LESS THAN A QUARTER MILE AT TIMES. IF YOU MUST TRAVEL...EXERCISE EXTREME CAUTION AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION. && $$ WIZ004-191130- /O.CON.KDLH.WS.W.0004.000000T0000Z-161119T2100Z/ IRON- INCLUDING THE CITY OF...HURLEY 716 PM CST FRI NOV 18 2016 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 3 PM CST SATURDAY... * LOCATIONS...IRON COUNTY WISCONSIN...INCLUDING THE CITY OF HURLEY. * TIMING...THIS EVENING THROUGH MID AFTERNOON SATURDAY. * TOTAL SNOW ACCUMULATIONS...4 TO 8 INCHES. * WINDS...NORTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH. * VISIBILITIES...ONE HALF MILE OR LESS AT TIMES. * IMPACTS...RAIN WILL CHANGE TO SNOW THIS EVENING...RESULTING IN RAPIDLY DETERIORATING TRAVEL CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS HEAVY SNOW ACCUMULATION IS ANTICIPATED...AND THAT SNOWFALL RATES OF ONE INCH PER HOUR OR GREATER CAN BE EXPECTED AT TIMES. EXPECT SNOW COVERED ROADS AND VISIBILITY LESS THAN A QUARTER MILE. IF YOU MUST TRAVEL...EXERCISE EXTREME CAUTION AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION. && $$ MNZ038-WIZ001>003-006-191130- /O.CON.KDLH.WW.Y.0017.000000T0000Z-161119T1200Z/ PINE-DOUGLAS-BAYFIELD-ASHLAND-BURNETT- INCLUDING THE CITIES OF...PINE CITY...HINCKLEY...SUPERIOR... WASHBURN...BAYFIELD...ASHLAND...GRANTSBURG 716 PM CST FRI NOV 18 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST SATURDAY... * LOCATIONS...PINE CITY...HINCKLEY...SUPERIOR...WASHBURN... BAYFIELD AND ASHLAND. * TIMING...NOON TODAY THROUGH LATE TONIGHT. * TOTAL SNOW ACCUMULATIONS...3 TO 5 INCHES. * WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH. * VISIBILITIES...ONE-HALF MILE OR LESS AT TIMES. * IMPACTS...RAIN WILL CHANGE TO SNOW THIS AFTERNOON...RESULTING IN RAPIDLY DETERIORATING TRAVEL CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT ACCUMULATING SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND REDUCED VISIBILITY...AND USE CAUTION WHILE DRIVING. ALLOW EXTRA TIME TO REACH YOUR DESTINATION. && $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this blizzard warning went out at Nov 18, 11:51 AM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Nov 18, 11:51 AM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1151 AM CST Fri Nov 18 2016
.SHORT TERM...(This afternoon through Saturday evening)
Issued at 715 AM CST Fri Nov 18 2016
Well advertised first winter storm of the season has arrived in
the Northland. A narrow wedge of drier air wrapped into the region
between the initial leading shortwave and the main show still
located over northern Iowa. Precipitation has blossomed once again
as ascent has increased over my western and northern zones during
the past 2 hours. NAM and GFS cross sections indicate a strong
frontogenesis developing this morning into the afternoon as the
system lifts toward west-central Wisconsin. Instability will
advect up the frontal surface across my southern zones this
morning. Strong forcing for ascent and static instability over
these areas will lead to mesoscale banding by mid-morning,
continuing into the afternoon. There is a good chance of hearing
some rumbles of thunder mainly east of US Highway 169 in Minnesota
and over northwest Wisconsin. Rain will be the main precip type in
the I-35 corridor and points east this morning. The rain/snow
transition will move eastward across those areas to the Wisconsin
state line by the noon hour, and into northwest Wisconsin this
afternoon. Snow rates will be heavy in thundersnow and over much
of my western and northern zones today. Periods of 1 to 3 inches
per hour in the mesoscale bands are not out of the question.
Snow will gradually wind down tonight from southwest to northeast
over my Minnesota zones and inland portions of northwest
Wisconsin. There may be a lull in the snowfall in the snowbelt
areas overnight before the lake effect snow ramps up. LES will
continue through early Saturday afternoon with several more inches
of accumulation expected.
Headlines: Continued Winter Storm Warning and Winter Weather
Advisories. Reasoning and timing seemed to be working well. May be
able to cancel the western tier or two of counties before the
current expiration this evening. Added Burnett County to the
Advisory this afternoon through tonight for snow and blowing snow.
Winds of 15-25 mph with gusts to 35 mph are expected this
afternoon and early evening. Snow totals in Burnett County will be
highest in the north where 3-5 inches are possible. In
collaboration with MQT and GRB, elected to upgrade Iron County to
a Winter Storm Warning starting at 6 pm tonight and continuing
through early Saturday afternoon. Expect 6-8 inches, with locally
higher amounts mainly due to lake effect overnight and Saturday.
.LONG TERM...(After midnight Saturday night through Thursday)
Issued at 651 AM CST Fri Nov 18 2016
Scattered snow showers will linger across the south shore of Lake
Superior on Saturday night, but building heights and drier air
will gradually help to bring an end to the snow showers along the
south shore. Heights will continue to build on Sunday and Monday,
with dry weather expected during this period. The latest long
range models are trending in the direction of the ECMWF model for
the middle part of next week. Yesterday at this time, the ECMWF
was indicating the potential for another fairly major system
arriving midweek, but the other models generally kept it south of
our area. The models are in generally good agreement this morning,
and bring a mix of rain and snow across the Northland on Tuesday.
The major difference between the storm system next week will be
that the surface low will be much further to the south, with an
elongated inverted trough extending northward across our area. As
a result we are not really expecting much in the way of winds with
this system, and QPF should be lighter than the current system by
far. Still, we could see some additional snow accumulation,
especially Tuesday night and early Wednesday. While we are at it,
now it is looking like yet another system might move across the
northern Great Lakes by the end of next week. Will need to
continue to monitor this system as it will be right over the
Thanksgiving time period. At least with the late week system it
will be moving in from the west and not the moisture rich south
and southwest.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1151 AM CST Fri Nov 18 2016
Expect IFR/LIFR conditions to continue through the day today as a
potent winter storm has finally arrived across the area. Cigs and vsbys
have already dropped due to snowfall. Already gusty northerly
winds will intensify further this afternoon, especially for our
southern TAF sites due to a tightening surface pressure gradient.
Visibilities down to one-quarter mile and ceilings down as far as
300 ft are expected this afternoon.
Winds should continue to be strong this evening, leading to
blowing snow concerns. Gusts will mainly be between 25 to 30 knots,
with gusts up to 35 knots possible. The central part of the area
of low pressure responsible for this storm will move over northern
Wisconsin later this afternoon and early evening, causing winds to
turn towards a more northwesterly direction through the day
Saturday.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 37 23 28 14 / 100 90 0 0
INL 32 20 27 11 / 100 60 10 0
BRD 33 23 28 12 / 100 80 0 0
HYR 43 25 30 16 / 90 90 10 0
ASX 41 27 30 20 / 100 100 40 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 6 AM CST Saturday for WIZ001>003-
006.
Winter Storm Warning from 6 PM this evening to 3 PM CST Saturday
for WIZ004.
MN...Winter Storm Warning until midnight CST tonight for MNZ010-018-
025-026-033>036.
Winter Storm Warning until 6 AM CST Saturday for MNZ011-012-
019>021-037.
Winter Weather Advisory until 6 AM CST Saturday for MNZ038.
LS...Storm Warning until midnight CST tonight for LSZ121-140>148.
Gale Warning from midnight tonight to noon CST Saturday for
LSZ121-140>148.
&&
SHORT TERM...Huyck
LONG TERM...DAP
AVIATION...JTSHazardous weather outlook, Nov 18, 6:45 AM CST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 645 AM CST FRI NOV 18 2016 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191130- KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 645 AM CST FRI NOV 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A MAJOR WINTER STORM WILL IMPACT THE NORTHLAND TODAY AND TONIGHT. SNOWFALL SHOULD BE HEAVIEST IN AN AREA FROM THE BRAINERD LAKES REGION...NORTHEASTWARD THROUGH THE IRON RANGE AND NORTHEASTERN MINNESOTA. LESSER AMOUNTS ARE EXPECTED FURTHER TO THE SOUTH AND EAST...WHERE THE SNOW WILL START OUT AS RAIN. WINTER STORM WARNINGS HAVE BEEN ISSUED FOR MOST OF NORTHEAST MINNESOTA...WITH WINTER WEATHER ADVISORIES FROM EAST CENTRAL MINNESOTA INTO FAR NORTHERN WISCONSIN. WINDS WILL ALSO BE A MAJOR CONCERN TODAY...ESPECIALLY NEAR LAKE SUPERIOR...WHERE WIND GUSTS COULD REACH 50 MPH AT TIMES. THE FOCUS WILL SHIFT TO THE SOUTH SHORE OF LAKE SUPERIOR TONIGHT...WITH THE POTENTIAL FOR SOME ADDITIONAL LAKE EFFECT SNOW ACCUMULATION ALONG THE GOGEBIC RANGE. THE LATEST FORECASTS AND WINTER WEATHER MESSAGES ISSUED BY OUR OFFICE WILL CONTAIN SPECIFIC INFORMATION FOR VARIOUS LOCATIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LAKE EFFECT SNOW WILL CONTINUE OVER THE SNOW BELT AREAS OF NORTHWEST WISCONSIN SATURDAY WITH A COUPLE INCHES OF SNOW POSSIBLE. ANOTHER STORM SYSTEM MAY BRING A ROUND OF ACCUMULATING SNOW TO THE REGION TUESDAY NIGHT AND EARLY WEDNESDAY. CONFIDENCE IS INCREASING...BUT SNOWFALL AMOUNTS AT THIS POINT LOOK TO BE LOWER THAN THE CURRENT STORM SYSTEM...WITH WEAKER WINDS. YET ANOTHER SYSTEM IS POSSIBLE LATE IN THE WORK WEEK...WITH MORE SNOW ACCUMULATION POSSIBLE. .SPOTTER INFORMATION STATEMENT... SNOW SPOTTERS ARE REQUESTED TO REPORT THEIR SNOWFALL MEASUREMENTS TODAY AND TONIGHT TO THE NATIONAL WEATHER SERVICE. LSZ121-140>148-191130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 645 AM CST FRI NOV 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT A STORM WARNING HAS BEEN ISSUED FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR THROUGH MIDNIGHT TONIGHT. A GALE WARNING WILL THEN GO INTO EFFECT AFTER MIDNIGHT. STORM FORCE GUSTS OF UP TO 50 KNOTS...AND WAVE HEIGHTS AS HIGH AS 14 FEET ARE EXPECTED ACROSS THE NEARSHORE AREA TODAY AND TONIGHT. THE LATEST MARINE PRODUCTS ISSUED BY THE NATIONAL WEATHER SERVICE DULUTH OFFICE HAVE DETAILED INFORMATION FOR WESTERN LAKE SUPERIOR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A GALE WARNING WILL BE IN EFFECT ACROSS THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR THROUGH NOON SATURDAY. AFTER THAT TIME...WE SHOULD SEE CONDITIONS CHANGE TO BEING HAZARDOUS TO SMALL CRAFT. SEE THE LATEST MARINE PRODUCTS FOR SPECIFIC INFORMATION. DAP MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Local storm report, Nov 18, 12:29 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1229 PM CST FRI NOV 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 PM SNOW 1 NNW GRAND RAPIDS 47.24N 93.53W
11/18/2016 M9.0 INCH ITASCA MN TRAINED SPOTTER
TWO INCHES FELL IN THE LAST 30 MINUTES.
&&
WMLocal storm report, Nov 18, 12:30 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1230 PM CST FRI NOV 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM SNOW 3 E ORR 48.06N 92.75W
11/18/2016 M10.6 INCH ST. LOUIS MN CO-OP OBSERVER
.
&&
WMLocal storm report, Nov 18, 12:31 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1231 PM CST FRI NOV 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 PM SNOW 1 ENE FLOODWOOD 46.93N 92.91W
11/18/2016 E4.0 INCH ST. LOUIS MN TRAINED SPOTTER
.
&&
WMLocal storm report, Nov 18, 12:40 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1240 PM CST FRI NOV 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1239 PM SNOW 8 NNW COLERAINE 47.41N 93.49W
11/18/2016 M7.0 INCH ITASCA MN CO-OP OBSERVER
4 INCHES OF SNOW SINCE 11 AM. THE DURATION
OF THE SNOW EVENT WAS 6 HOURS.
&&
WMLocal storm report, Nov 18, 1:13 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
113 PM CST FRI NOV 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM SNOW 10 ESE MARCELL 47.56N 93.48W
11/18/2016 M10.5 INCH ITASCA MN CO-OP OBSERVER
.
&&
WMLocal storm report, Nov 18, 1:17 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
117 PM CST FRI NOV 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 PM SNOW BIGFORK 47.75N 93.65W
11/18/2016 M11.0 INCH ITASCA MN TRAINED SPOTTER
.
&&
WMThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 4:02 AM CST | Gale Warning | DLH | 30 hr | |
| Nov 18, 4:02 AM CST | Storm Warning | DLH | 20 hr | |
| Nov 18, 10:25 AM CST | Special Weather Statement | DLH | Pine | 20 min |
| Nov 18, 10:54 AM CST | Special Weather Statement | DLH | Carlton, Pine | 21 min |
Nearby
Blizzard Warnings in Minnesota, 2016Every blizzard warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.